Existence of nontrivial solutions for p-Kirchhoff type equations
© Liu et al.; licensee Springer. 2013
Received: 13 July 2013
Accepted: 29 November 2013
Published: 30 December 2013
In this paper, the linking theorem and the mountain pass theorem are used to show the existence of nontrivial solutions for the p-Kirchhoff equations without assuming Ambrosetti-Rabinowitz type growth conditions, nontrivial solutions are obtained.
Keywordslinking theorem mountain pass theorem nontrivial solutions
where is a bounded domain, and is the p-Laplacian with .
began to attract the attention of several researchers only after Lion  had proposed an abstract framework for this problem. Perera and Zhang  obtained a nontrivial solution of (2) by using the Yang index and critical group. They revisited (2) via invariant sets of decent flow and obtained the existence of a positive solution, a negative, and a sign-changing solutions in .
However, to the best of our knowledge, there have been few papers dealing with equation (1) using the linking theorem and the mountain pass theorem. This paper will make some contribution to this research field.
has the first eigenvalue , which is simple, and has an associated eigenfunction . It is also known that is an isolated point of , the spectrum of , which contains at least an eigenvalue sequence and .
When , we can take , the second eigenvalue of −△ in .
In this paper we use the following notation: denotes the Lebesgue space with the norm ; denotes the Lebesgue measure of the set ; is the dual pairing of the space and ; → (resp. ⇀) denotes strong (resp. weak) convergence. denote positive constants (possibly different).
Definition 1 
possesses a convergent subsequence; Φ satisfies the (C) condition if Φ satisfies for all .
Definition 2 
A subset A of E is link (with respect to Φ ) to B of E if , for every , there is such that .
Theorem 1  (Linking theorem)
then c is a critical value of Φ.
Remark 1 If Φ satisfies the (C) condition, then Theorem 1 still holds.
Theorem 2  (Mountain pass theorem)
2 Main results
In this section, we give our main theorem. Near the origin, we make the following assumptions.
Suppose that is a continuous function satisfying the following conditions:
() there exists a constant such that for all ;
() there exists a constant such that for all and , .
Caratheodory function f satisfies:
() uniformly in .
uniformly in .
() uniformly in .
uniformly in .
() , .
The main results of this paper are the following.
Theorem 3 Assume that (), () and ()-() hold, then problem (1) has at least one nontrivial weak solution in .
Theorem 4 Assume that (), () and (), (), , hold, then problem (1) has at least one nontrivial weak solution in .
3 Proofs of theorems
First, we give several lemmas.
Lemma 1 
Under assumptions () and (), any bounded sequence such that in as has a convergent subsequence.
Lemma 2 Under assumptions () and (), the functional satisfies the (C) condition.
This is a contradiction. Then is bounded in . By Lemma 1, we see that has a convergent subsequence in . □
Then there exists such that .
Let , and , .
Hence, for large enough, we have .
By Lemmas 1 and 2, Φ satisfies the (C) condition. Then the conclusion follows from Theorem 1 and Remark 1. □
- (ii)If , as uniformly in , then
where , . Then it is easy to verify that satisfies ()-() with . When , we can use odd expansion to .
, , . Then it is easy to verify that satisfies ()-() with . When , we can use odd expansion to .
Then there exists such that .
Hence there exists , such that .
Summing up Lemma 1 and Lemma 2, satisfies all the conditions of Theorem 2, then the conclusion follows from Theorem 2. □
Remark 3 The result of Theorem 1.1 in  corresponds to our results for the case and replaces (). It is easy to see that () is much weaker than , hence the results of Theorems 3 and 4 extend the results of .
where p is even, .
Then similar to , it is easy to verify that satisfies (), (), , with .
This work was supported by the National Nature Science Foundation of China (10971179) and the Project of Shandong Province Higher Educational Science and Technology Program (J09LA55, J12LI53).
- Lions JL: On some equations in boundary value problems of mathematical physics. North-Holland Math. Stud. 30. In Contemporary Developments in Continuum Mechanics and Partial Differential Equations. North-Holland, Amsterdam; 1978:284-346., Proc. Internat. Sympos., Inst. Mat. Univ. Fed., Rio de Janeiro, 1977Google Scholar
- Perera K, Zhang Z: Nontrivial solutions of Kirchhoff-type problems via the Yang index. J. Differ. Equ. 2006, 221(1):246-255. 10.1016/j.jde.2005.03.006MATHMathSciNetView ArticleGoogle Scholar
- Zhang Z, Perera K: Sign changing solutions of Kirchhoff type problems via invariant sets of descent flow. J. Math. Anal. Appl. 2006, 317(2):456-463. 10.1016/j.jmaa.2005.06.102MATHMathSciNetView ArticleGoogle Scholar
- Corrêa FJSA, Figueiredo GM: On a elliptic equation of p -Kirchhoff type via variational methods. Bull. Aust. Math. Soc. 2006, 74: 263-277. 10.1017/S000497270003570XMATHView ArticleMathSciNetGoogle Scholar
- Dreher M: The Kirchhoff equation for the p -Laplacian. Rend. Semin. Mat. (Torino) 2006, 64: 217-238.MATHMathSciNetGoogle Scholar
- Dreher M: The ware equation for the p -Laplacian. Hokkaido Math. J. 2007, 36: 21-52. 10.14492/hokmj/1285766660MATHMathSciNetView ArticleGoogle Scholar
- Liu D: On a p -Kirchhoff equation via Fountain theorem and dual Fountain theorem. Nonlinear Anal. 2010, 72: 302-308. 10.1016/j.na.2009.06.052MATHMathSciNetView ArticleGoogle Scholar
- Lindqvist P:On the equation . Proc. Am. Math. Soc. 1990, 109: 609-623.MathSciNetGoogle Scholar
- Willem M: Minimax Theorems. Birkhäuser, Boston; 1996.MATHView ArticleGoogle Scholar
- Schechter M: A variation of the mountain pass lemma and applications. J. Lond. Math. Soc. 1991, 44(3):491-502.MATHMathSciNetView ArticleGoogle Scholar
- Costa DG, Magalhaes CA: Existence results for perturbations of the p -Laplacian. Nonlinear Anal. TMA 1995, 24: 409-418. 10.1016/0362-546X(94)E0046-JMATHMathSciNetView ArticleGoogle Scholar
- Cheng B: New existence and multiplicity of nontrivial solutions for nonlocal elliptic Kirchhoff type problems. J. Math. Anal. Appl. 2012, 394: 488-495. 10.1016/j.jmaa.2012.04.025MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.